Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Albuquerque, NM

July 1, 2002Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2002, 5:31 PM MDT for Guadalupe County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 5:31 PM MDT (23:31 UTC)
Expired
Jul 1, 2002, 6:15 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS55 KABQ 012331
SVRABQ
NMC019-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PASTURA...OR ABOUT 18
  MILES NORTHEAST OF VAUGHN...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS ALONG HIGHWAY 54 BETWEEN
  PASTURA AND VAUGHN...OTHERWISE IT WILL REMAIN OVER RURAL WEST CENTRAL
  GUADALUPE COUNTY 

LAT...LON 3487 10489 3488 10522 3448 10522 3448 10491

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:55 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 1, 3:55 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT MON JUL 1 2002

CURRENT RADAR AND SATELLITE TRENDS SHOW THE MOST ACTIVITY ALONG THE
CENTRAL MOUNTAINS...ESPECIALLY SANGRES BUT THE SET UP IS FOR THE
NORTHWEST MOUNTAINS AND WEST CENTRAL MOUNTAINS TO SEE SOME ISOLATED
THUNDERSTORM ACTIVITY. EXPECTED ALL THE ACTIVITY TO DIE OFF AS THE
EVENING PROGRESSES PER THE LAST FEW DAYS TREND. DRY THUNDERSTORM
ACTIVITY WITH BLOWING DUST AND GUSTY WINDS WEST OF THE CENTRAL
MOUNTAIN CHAIN. GOOD DOWNPOURS WITH WITH MARBLE SIZED HAIL REPORTED
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

OVERALL...EXPECT THE ACTIVITY TO INCREASE THE NEXT COUPLE OF DAYS AS
ALL THE MODELS SHOW A EASTERLY MOISTURE PUSH FROM TEXAS. STRONG
CONVERGENCE SCENARIO ALSO SETTING UP WITH THIS PUSH AS WAS SIMILAR
TO A COUPLE OF WEEKS AGO. SURFACE TO 700 MB CONVERGENCE LINE SHOWN
TO BE ALONG THE CONTINENTAL DIVIDE TUESDAY AFTERNOON THEN
TRANSLATING TO TO THE AZ AND NM STATE LINE ON WEDNESDAY. ALL DURING
THIS TIME...SURFACE DEWPOINTS WILL RISE FROM EAST TO WEST. RATHER
COMPLEX SYNOPTIC PATTERN WITH RIDGE AXIS ALONG THE AZ...NM STATE
LINE CAUGHT BETWEEN A CUT OFF LOW OFF THE BAJA...SOUTHERN CA COAST
AND A EASTERLY WAVE OVER SOUTHERN TEXAS. MODELS PROG BOTH THESE
FEATURES TO MOVE CLOSER TO NM THE NEXT COUPLE OF DAYS. BELIEVE THE
SUBSIDENCE NARROW DRY SLOT ASSOCIATED WITH THE EAST WAVE OVER TEXAS
WONT INHIBIT CONVECTION AS SURFACE DEWPOITS WILL BE TOO HIGH. THE
CUT OFF WAVE TO THE WEST WILL CONTINUE TO SWEEP MID TO HIGH LEVEL
MOISTURE INTO ARIZONA AS IT SHEARS OUT INTO SOUTHERN CA AND NORTHERN
AZ WITH SOME OF THE ASSOCIATED MOISTURE SLOSHING INTO WESTERN NM.
THUS WITH THE MOISTURE IN PLACE...NECESSARY SFC HEATING AND UPSLOPE
MORNING FLOW ALONG THE HIGHLANDS...LOOK FOR CONVECTION THE NEXT
COUPLE OF DAYS. CONVECTION SHOULD ALSO LAST LONGER AND PERHAPS INTO
THE MORNING HOURS AS WAS SEEN A COUPLE OF WEEKS AGO. FOR THE REST OF
THE PERIOD...DONT BELIEVE THE CALIFORNIA WAVE WILL SCOUR OUT THE
HIGHER DEWPOINTS WHICH WILL BE IN PLACE FROM THE EASTERLY PUSH THUS
HAVE TO BELIEVE THAT NORTHERN AND CENTRAL NEW MEXICO IS IN LINE FOR
CONVECTIVE ACTIVITY THROUGH THE WHOLE FORECAST PERIOD. TOUGH TO
PREDICT HOW MUCH THOUGH AND WILL CONTINUE WITH MENTION OF FEW IN
SOME AREAS AND CHANCE IN THE MOST PRONE AREAS.

MAX TEMPERATURES ALSO SHOWN TO DECREASE WITH THE UPTICK IN OUTFLOW
ACTIVITY THE NEXT COUPLE OF DAYS. WITH THE RISE IN DEWPOINTS...LOW
TEMPERATURES WILL BE MODERATE BUT SUBJECT TO THE UNCERTAINTY TO A
COUPLE WELL PLACED OUTFLOWS IN WHICH TEMPERATURES CAN DECREASE 25 TO
30 DEGREES BETWEEN TWO HOURLY OBSERVATIONS. MODEL GUIDANCE SHOWING
SOME GUSTY WINDS DEVELOPING ALONG THE WESTERN TIER OF THE STATE DUE
TO THE TIGHT GRADIENT AROUND THE CONVERGENCE LINE ON TUESDAY WITH
LOCAL EAST CANYON WINDS THE NEXT COUPLE OF EVENINGS. WITH INCREASED
CONVECTIVE ACTIVITY TOMORROW AND ABQ BEING ON THE EAST SIDE OF THE
MAIN CONVERGENCE LINE FEEL THAT THE CANYON WINDS WILL BE EXTRA
STRONG TUESDAY NIGHT. WACHTER

ABQ BT 069/096 069/092 067 52112
SAF BT 061/092 062/087 060 52123
TCC BB 068/091 066/089 065 52122

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:04 PM MDTSevere Thunderstorm WarningABQColfax41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.